Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 71, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 22, 2013, 4:45 PM MST for Pima County, Arizona. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2013, 4:45 PM MST (23:45 UTC)
- Expired
- Aug 22, 2013, 5:15 PM MST
- In force
- 30 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 59 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 5:12 PM MST | TSTM WND DMG | 8 Sw Oro Valley, AZ | SPOTTER REPORTS 2 TREES DOWN 3 TO 4 INCHES IN DIAMETER AND POWER OUTAGE NEAR I-10 AND INA |
| Aug 22, 5:24 PM MST | TSTM WND DMG | 9 Sw Oro Valley, AZ | LARGE TREE BRANCH DOWN IN MEDIAN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.8 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 2214 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
167 WUUS55 KTWC 222345 SVRTWC AZC019-230015- /O.NEW.KTWC.SV.W.0071.130822T2345Z-130823T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 445 PM MST THU AUG 22 2013 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 515 PM MST * AT 438 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NORTHEASTERN PIMA COUNTY... OR 6 MILES SOUTH OF ORO VALLEY...AND MOVING WEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3224 11108 3239 11110 3240 11091 3228 11089 TIME...MOT...LOC 2345Z 082DEG 8KT 3234 11095 $$
2 follow-up statements
884 WWUS55 KTWC 222351 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 451 PM MST THU AUG 22 2013 AZC019-230015- /O.CON.KTWC.SV.W.0071.000000T0000Z-130823T0015Z/ PIMA AZ- 451 PM MST THU AUG 22 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR NORTHEASTERN PIMA COUNTY... AT 438 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LOCALIZED STREET FLOODING. THIS STORM WAS LOCATED MAINLY OVER THE CATALINA FOOTHILLS AND CASA ADOBES AREAS OF THE GREAT TUCSON AREA...MAINLY WEST OF THORNYDALE ROAD...NORTH OF RIVER ROAD AND SOUTH OF HARDY ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3224 11108 3239 11110 3240 11091 3228 11089 TIME...MOT...LOC 2347Z 082DEG 8KT 3234 11096 $$
484 WWUS55 KTWC 230000 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 500 PM MST THU AUG 22 2013 AZC019-230015- /O.CON.KTWC.SV.W.0071.000000T0000Z-130823T0015Z/ PIMA AZ- 500 PM MST THU AUG 22 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR NORTHEASTERN PIMA COUNTY... AT 451 PM MST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER THE CASA ADOBES AND FLOWING WELLS AREAS AS WELL AS EASTERN SECTIONS OF MARANA ON THE NORTHWEST SIDE OF TUCSON. THE STORM WAS MOVING WEST AT 10 MPH. A FLASH FLOOD WARNING WAS ALSO IN EFFECT FOR THE SAME AREA UNTIL 630 PM MST. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH RAPIDLY FLOWING WATER. && LAT...LON 3224 11108 3239 11110 3240 11091 3228 11089 TIME...MOT...LOC 2357Z 082DEG 8KT 3233 11104 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:15 PM MST, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 22, 2:15 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 215 PM MST THU AUG 22 2013 .SYNOPSIS...SCATTERED MOSTLY AFTERNOON AND EVENING THUNDERSTORMS WILL PREVAIL THROUGH FRIDAY. THEREAFTER...INCREASING MOISTURE FROM THE GULF OF CALIFORNIA WILL PROVIDE MORE COVERAGE OF THUNDERSTORMS THIS WEEKEND. ABOVE NORMAL DAYTIME TEMPERATURES WILL OCCUR FRIDAY FOLLOWED BY A COOLING TREND THIS WEEKEND. && .DISCUSSION...BROAD UPPER RIDGE WILL REMAIN OVER MUCH OF THE CONTINENTAL U.S. THRU FRI NIGHT. THIS PATTERN WILL MAINTAIN A GENERALLY LIGHT SELY FLOW REGIME. MOISTURE WILL BE SUFFICIENT FOR ISOLATED TO SCATTERED SHOWERS/TSTMS THIS EVENING AND AGAIN FRI AFTERNOON AND FRI EVENING. THE FAVORED AREAS FOR PRECIP THIS EVENING WILL GENERALLY BE SOUTH AND WEST OF TUCSON. SAT-MON... TROPICAL SYSTEM IVO IS PROGGED TO BE WEST OF THE TIP OF SRN BAJA CALIFORNIA...OR NEAR 22N/115W...SAT MORNING. SYSTEM IS THEN PROGGED TO MOVE ESSENTIALLY PARALLEL TO THE BAJA CALIFORNIA COAST TO NEAR THE BAJA SPUR SUN AFTERNOON. SCATTERED SHOWERS/TSTMS SHOULD OCCUR ACROSS SE AZ SAT AFTERNOON AND SAT EVENING. POPS WERE INCREASED TO DEPICT THE BEST CHANCE OF PRECIP TO OCCUR SAT NIGHT THRU SUN EVENING. PRECIP CHANCES TO DECREASE SUN NIGHT-MON AS THE REMNANT CIRCULATION MOVES NWD INTO SRN CALIFORNIA AND EVENTUALLY DISSIPATES. THERE WILL BE ENOUGH MOISTURE TO MAINTAIN CHANCE-CATEGORY POPS SUN NIGHT-MON. TUE-THUR... BROAD SCALE PATTERN TO EXHIBIT LITTLE CHANGE THIS PERIOD...WITH UPPER HIGH TO BE CENTERED OVER THE CENTRAL CONUS PLAINS AND UPPER TROUGH OVER THE PACIFIC NW. GENERALLY SELY FLOW ALOFT IN COMBINATION WITH ADEQUATE MOISTURE SHOULD PROVIDE SCATTERED MOSTLY AFTERNOON AND EVENING SHOWERS/TSTMS. HIGH TEMPS FRI WILL GENERALLY BE A FEW DEGS ABOVE NORMAL FOLLOWED BY A COOLING TREND THIS WEEKEND. OPTED TO UNDER-CUT VARIOUS GUIDANCE TEMPS SEVERAL DEGS SUN. WARMER MON-TUE THEN NO SIGNIFICANT CHANGE IN DAYTIME TEMPS FOR WED-THUR. && .AVIATION...SCT TSRA/SHRA THRU THIS EVENING THEN ISOLD -TSRA/-SHRA LATE TONIGHT. THE STRONGER TSRA WILL PRODUCE MVFR CIGS/VSBYS...AND POTENTIALLY WIND GUSTS TO AROUND 45 KTS. OTHERWISE...CLOUD DECKS 7-11K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU FRIDAY MORNING OR 23/18Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH FRIDAY. MOISTURE WILL THEN BE ON THE INCREASE THIS WEEKEND...RESULTING IN MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY. ABOVE NORMAL DAYTIME TEMPERATURES WILL CONTINUE THROUGH FRIDAY...WITH COOLER TEMPERATURES THIS WEEKEND. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON BF/GZ
In the hours before
Special weather statement, Aug 22, 1:58 PM MST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 158 PM MST THU AUG 22 2013 AZZ503-513-222145- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 158 PM MST THU AUG 22 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL 245 PM MST... AT 148 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ABOUT 9 MILES EAST THROUGH SOUTHEAST OF TUBAC AND EAST OF INTERSTATE 19. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...TUBAC...RIO RICO...TUMACACORI...AMADO AND PENA BLANCA LAKE. AS WELL AS INTERSTATE 19. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3134 11108 3171 11115 3173 11077 3132 11073 TIME...MOT...LOC 2057Z 117DEG 3KT 3158 11090
Special weather statement, Aug 22, 3:43 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 343 PM MST THU AUG 22 2013 AZZ504-514-222330- SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- 343 PM MST THU AUG 22 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 430 PM MST... AT 333 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES EAST OF TUCSON...MOVING WEST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...SAGUARO NATIONAL PARK EAST AND THE FAR EAST SIDE OF THE GREATER TUCSON AREA FROM HOUGHTON ROAD EAST TO BETWEEN TANQUE VERDE ROAD AND IRVINGTON. LAT...LON 3213 11086 3230 11086 3230 11064 3213 11063 TIME...MOT...LOC 2241Z 087DEG 7KT 3222 11071
Special weather statement, Aug 22, 3:59 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 359 PM MST THU AUG 22 2013 AZZ502>504-515-222345- BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 359 PM MST THU AUG 22 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 445 PM MST... AT 354 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF THREE POINTS TO 25 MILES SOUTH OF KITT PEAK...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LAT...LON 3197 11112 3149 11142 3156 11167 3198 11152 TIME...MOT...LOC 2259Z 296DEG 7KT 3190 11127 3159 11152
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 1:58 PM MST | Special Weather Statement | TWC | Santa Cruz | 47 min |
| Aug 22, 3:21 PM MST | Severe Thunderstorm Warning | TWC | Pima | 24 min |
| Aug 22, 3:43 PM MST | Special Weather Statement | TWC | 47 min | |
| Aug 22, 3:50 PM MST | Areal Flood Advisory | TWC | Pima | 115 min |
| Aug 22, 3:50 PM MST | Severe Thunderstorm Warning | TWC | Pima | 25 min |
| Aug 22, 3:59 PM MST | Special Weather Statement | TWC | 46 min | |
| Aug 22, 4:06 PM MST | Flash Flood Warning | TWC | Pima | 54 min |
| Aug 22, 4:18 PM MST | Flash Flood Warning | TWC | Pima | 57 min |
| Aug 22, 4:34 PM MST | Severe Thunderstorm Warning | TWC | Pima | 26 min |
| Aug 22, 4:58 PM MST | Flash Flood Warning | TWC | Pima | 92 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.